What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 1, 2:37 PM EST, 2 hours 43 minutes earlier.
Area forecast discussion, Jul 1, 2:37 PM EST, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
337 PM EDT Sat Jul 1 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Sunday)
Issued at 240 PM EDT Sat Jul 1 2023
Key Messages:
1. Isolated damaging winds and marginal hail potential across the
Plateau and southern half of the Tennessee valley through early
this evening.
2. More widespread severe storms with damaging winds and hail
possible for late Sunday and evening.
Discussion:
Through this Evening, a thunderstorm complex associated with a
weak short-wave riding on top of the upper ridge. MLCAPES are
between 2000-2500 over much of the current severe thunderstorm
watch. Main concern is damaging winds as DCAPES are between
1200-1300. Hail CAPES are 600-700 but high freezing levels will
limit hail production but will help with potential of strong
downbursts winds.
Isolated damaging winds and marginal hail possible across the
Plateau, southern half of the Tennessee valley, and Cherokee and
Clay counties through early evening.
For tonight, latest HREF and HRRR suggests a break in the
convection. Where rain occurs, patchy fog is possible overnight.
For Sunday, an upper trough moves across the mid-west into the
Ohio valley. A 60-70kts upper jet core will move across the Ohio
valley placing the lower Ohio valley and upper Tennessee valley
under the favored right entrance region of the jet. The upper jet
also strengthens the 850mb jet to 25-30kts by late in the day.
The jet dynamics will increase the forcing along a surface trough
across Kentucky into middle Tennessee in the late afternoon.
Models show a fairly unstable environment along and ahead of this
boundary with MLCAPES of 2500-3000. HREF shows mean CAPES of 2500
as well.
The wind field will also provide some organization to the
convection with effective shear up to 25-30kts. DCAPES are once
again quite high with values of 1200+ due to mid-level dry air.
Model soundings also show mid- level lapse rates of 6.5 to 7
degrees. Decent mid- level lapse rates and effective shear will
help support better hail residence time and hail growth.
Greater coverage and intensity of severe storms are expected late
in the day Sunday. SPC currently has the entire area under a
slight risk.
HREF shows PWs of 1.4 inches. Flash flood potential is marginal
but will need to watch for any training of cells.
&&
.LONG TERM...
(Sunday night through next Saturday)
Issued at 240 PM EDT Sat Jul 1 2023
Key Messages:
1. Showers and thunderstorms will be numerous Sunday night into
Monday with a weak cold front moving through. Then more scattered
convective activity for a few days before another weak front
approaches Friday. Strong storms possible Monday in southern parts
of the area. Daytime heating each day may produce isolated strong
storms through Thursday.
2. Temperatures close to seasonal normals expected Monday through
Thursday, then slightly cooler Friday and Saturday with more cloud
cover, more precipitation and weak front.
3. An upper trough moving into Great Lakes and Ohio Valley Thursday
into Friday will bring a front into the eastern Tennessee Valley
mainly Friday and Friday night. There will be an increased chance of
thunderstorms and these may become strong to possibly severe.
Discussion:
Upper trough moving into the Great Lakes and Ohio Valley will move a
weak cold front this way Sunday night and Monday. The front stalls
or gets hung up over southern Tennessee Monday night into Tuesday
and then gradually dissipates Tuesday and Tuesday night. As the
first front weakens Tuesday night, weak high pressure builds in at
the surface and aloft by mid week and convection becomes more
diurnal. Thursday a new front approaches the Ohio Valley and this
front, ahead of another trough moves into the eastern Tennessee
Valley region Friday. Rain chances become likely with showers and
thunderstorms Thursday night or early Friday. Friday night and early
Saturday the front will move slowly through and should be in North
Carolina by later in the day Saturday. The GFS is faster with the
front and deeper with the trough so Saturday may be dry if this
model is more correct. Rainfall amounts each day will vary widely
depending on where storms develop but will average around 0.25 to
0.50 inch Sunday evening to monday evening with localized higher
amounts that may produce localized flooding. For Monday evening the
to Tuesday evening the rainfall amounts should be lower. Amounts for
the 5 day period ending Thursday at 12Z are forecast to be 1 to 2
inches but much of that should come in the first 2 days ending
Monday evening.
&&
.AVIATION...
(18Z TAFS)
Issued at 1259 PM EDT Sat Jul 1 2023
SPC just issued a severe thunderstorm watch for the southern
Plateau, southeast Tennessee, and Cherokee and Clay counties of
North Carolina. A short-wave riding on top of the upper level
ridge along with plenty of instability across western/middle
Tennessee has produced a thunderstorm complex there. Latest radar
shows this area of storms racing east and will move into the CHA
area around 21-22Z and possibly TYS 22-23Z.
The main question is coverage and intensity of the storms. A
minimum surface theta-e/instability lies across the Plateau
counties. How much of this airmass will moisten/destabilze ahead
of this complex.
Besides the storms, MVFR conditions due to fog/low-clouds are
possible at all TAF sites due to recent rains but confidence is
too low to include at this time.
Confidence is also low on timing of next wave of storms for
Sunday. These small scale short-waves are not being handled well
by the models.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 73 95 72 90 / 30 50 50 60
Knoxville McGhee Tyson Airport, TN 72 92 71 87 / 40 50 60 40
Oak Ridge, TN 71 91 70 87 / 40 60 70 40
Tri Cities Airport, TN 68 89 68 85 / 30 50 60 40
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
SHORT TERM...DH
LONG TERM....TD
AVIATION...DH
Hazardous weather outlook, Jul 1, 1:39 PM EST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
239 PM EDT Sat Jul 1 2023
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
239 PM EDT Sat Jul 1 2023 /139 PM CDT Sat Jul 1 2023/
This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.
.DAY ONE...This Afternoon and Tonight
Showers and thunderstorms this afternoon and evening may be
strong to severe. Damaging winds and hail will the main threats
with any storms that develop. Heat indices in the southern
Plateau, central valley and southern valley could exceed 100 this
afternoon.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Showers and storms are expected again late Sunday. Some storms
could become strong to severe, with damaging winds and hail being
the main threats.
It will continue to be hot Sunday with afternoon heat indices
reaching or exceeding 100 primarily across portions of the
southern and central Tennessee Valley Sunday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening and
again Sunday.
TD/DH
In the hours before
Special weather statement, Jul 1, 3:50 PM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Morristown TN
450 PM EDT Sat Jul 1 2023
TNZ017-018-046-VAZ008-012130-
Sullivan TN-Northwest Carter TN-Johnson TN-Washington VA-
450 PM EDT Sat Jul 1 2023
...A strong thunderstorm will impact portions of eastern Sullivan,
western Johnson, northeastern Carter and south central Washington
Counties and the City of Bristol through 530 PM EDT...
At 449 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bristol Tn, moving southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Bristol Tn, Bristol Va, Bluff City, South Holston Dam, Doeville,
Harr, Sadie, Shady Valley, Morril's Cave and Hunter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3632 8199 3635 8205 3636 8204 3636 8206
3650 8230 3666 8216 3658 8175
TIME...MOT...LOC 2049Z 295DEG 28KT 3658 8221
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSSpecial weather statement, Jul 1, 3:52 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
452 PM EDT Sat Jul 1 2023
TNZ084-085-099>101-012130-
West Polk TN-Bradley TN-Hamilton TN-Meigs TN-McMinn TN-
452 PM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of Bradley, southwestern
Meigs, western Polk, southwestern McMinn and eastern Hamilton
Counties through 530 PM EDT...
At 452 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dayton to near Ringgold. Movement was east
at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chattanooga, Cleveland, Benton, Etowah, Charleston, South Cleveland,
East Cleveland, Wildwood Lake, Harrison and Collegedale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.
&&
LAT...LON 3499 8517 3541 8503 3541 8501 3543 8499
3539 8452 3499 8462
TIME...MOT...LOC 2052Z 270DEG 28KT 3541 8498 3500 8511
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DieganSpecial weather statement, Jul 1, 4:22 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
522 PM EDT Sat Jul 1 2023
TNZ035-036-067>069-084>086-012200-
Anderson TN-Northwest Monroe TN-Roane TN-Loudon TN-Knox TN-Meigs TN-
Morgan TN-McMinn TN-
522 PM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of southeastern Morgan,
Loudon, northeastern Meigs, west central Knox, Anderson, central
McMinn, northwestern Monroe and Roane Counties through 600 PM EDT...
At 521 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northeast of Wartburg to near Decatur.
Movement was east at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Oak Ridge, Athens, Clinton, Lenoir City, Kingston, Sweetwater,
Loudon, Madisonville, Farragut and Fairview.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.
&&
LAT...LON 3541 8482 3619 8447 3616 8444 3617 8440
3620 8439 3622 8437 3621 8433 3622 8430
3618 8424 3624 8423 3623 8411 3622 8409
3623 8407 3625 8407 3626 8403 3538 8442
TIME...MOT...LOC 2121Z 268DEG 27KT 3617 8447 3546 8478
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DGSSpecial weather statement, Jul 1, 4:34 PM EST, 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
534 PM EDT Sat Jul 1 2023
NCZ060-TNZ085>087-101-102-012215-
Cherokee NC-West Polk TN-Northwest Monroe TN-East Polk TN-
Southeast Monroe TN-McMinn TN-
534 PM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of western Cherokee,
Polk, southeastern McMinn and southwestern Monroe Counties through
615 PM EDT...
At 533 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Athens to 9 miles northeast of
Eton. Movement was east at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Athens, Benton, Ducktown, Etowah, Englewood, Tellico Plains, William
L. Davenport Refuge, Big Frog Mountain, Parksville and Copperhill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern North Carolina...and east Tennessee.
&&
LAT...LON 3499 8473 3516 8471 3517 8470 3523 8470
3544 8468 3543 8407 3499 8411
TIME...MOT...LOC 2133Z 276DEG 37KT 3537 8464 3493 8466
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DieganSpecial weather statement, Jul 1, 5:01 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Morristown TN
601 PM EDT Sat Jul 1 2023
TNZ013-036-037-068-069-071-072-086-087-012245-
Anderson TN-Blount Smoky Mountains TN-Northwest Monroe TN-Union TN-
Loudon TN-Campbell TN-Knox TN-Southeast Monroe TN-NW Blount TN-
601 PM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of Loudon, Knox,
Anderson, Blount, southeastern Campbell, northern Monroe and Union
Counties through 645 PM EDT...
At 600 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Jacksboro to Madisonville. Movement was east at
25 mph. Outflow winds are occurring well ahead of the line of
storms.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Maryville, Clinton, Lenoir City, Alcoa, La
Follette, Loudon, Madisonville and Maynardville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If boating, get out of the water and move indoors or inside a
vehicle. Remember, lightning can strike out to 10 miles from the
parent thunderstorm. If you can hear thunder, you are close enough
to be struck by lightning. Move to safe shelter now! Do not be
caught on the water in a thunderstorm.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.
&&
LAT...LON 3544 8443 3589 8433 3588 8428 3590 8428
3590 8426 3597 8431 3640 8420 3638 8375
3634 8373 3636 8370 3552 8384 3552 8388
3543 8400
TIME...MOT...LOC 2200Z 275DEG 24KT 3636 8418 3553 8435
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DGSSpecial weather statement, Jul 1, 5:16 PM EST, 4 minutes before
Special Weather Statement
National Weather Service Morristown TN
616 PM EDT Sat Jul 1 2023
NCZ060-061-TNZ087-012315-
Clay NC-Cherokee NC-Southeast Monroe TN-
616 PM EDT Sat Jul 1 2023
...Strong thunderstorms will impact portions of Cherokee, Clay and
southeastern Monroe Counties through 715 PM EDT...
At 616 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles west of Smoky Mountains-Twentymile
Creek to 8 miles north of Morganton. Movement was east at 45 mph.
HAZARD...Winds in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Andrews, Murphy, Hayesville, Nantahala Lake, Tusquitee, Hiawasse Dam,
Marble, Brasstown, Shooting Creek and Citico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern North Carolina...and east Tennessee.
&&
LAT...LON 3499 8423 3545 8411 3545 8397 3541 8402
3537 8401 3535 8404 3523 8400 3522 8396
3526 8384 3524 8374 3526 8371 3523 8369
3520 8373 3519 8371 3515 8373 3516 8365
3514 8366 3513 8362 3501 8352 3500 8349
TIME...MOT...LOC 2216Z 271DEG 37KT 3547 8407 3499 8419
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
DGS